Idaho, 2012Wildfire in Idaho, June 28 to 30, 2012
June 28 to 30, 2012 · NWS PIH · 1 event in 1 county or zone
A 1038 acre wildfire began at about 2:30 PM on June 28th in the Charlotte Road area of Mink Creek just south of Pocatello. About one-thousand people were evacuated from their homes.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $472 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 1038 acre wildfire began at about 2:30 PM on June 28th in the Charlotte Road area of Mink Creek just south of Pocatello. About one-thousand people were evacuated from their homes. The Gibson Jack, Johnny Creek and Mink Creek area down to Portneuf Road were all evacuated in the afternoon. Bannock County commissioners issued a disaster delaration for Bannock County. 66 homes were eventually destroyed by the fire along with 29 outbuildings and numerous motor vehicles. The cost of fighting the fire was estimated at 2 million dollars. Property damage estimates were 472 million dollars. The fire was contained by Monday July 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 28, 1:02 PM MST, 28 minutes earlier.
Area forecast discussion, Jun 28, 1:02 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
202 PM MDT THU JUN 28 2012
.DISCUSSION...SAT IMAGERY SHOWS WEAK SHORTWAVE MOVING NORTHEAST
THROUGH IDAHO THIS AFTERNOON. A FEW CLOUDS HAVE DEVELOPED AHEAD OF
THE MAIN AXIS IN THE CENTRAL MOUNTAINS. IMPACTS RELATED TO THIS
FEATURE REMAIN MAINLY LIMITED TO FIRE CONCERNS WITH LOCALLY WINDY
CONDITIONS AND THE POTENTIAL FOR WEAK CONVECTION THIS
AFTERNOON/EVENING NORTH OF CHALLIS. OTHERWISE...SOUTHWEST FLOW
CONTINUES ACROSS THE AREA THROUGH THE WEEKEND INTO SUNDAY WITH
TEMPS CONTINUING TO WARM.
NEXT FEATURE TO IMPACT THE REGION IS STILL PROGGED TO ARRIVE LATE
SUNDAY. MODELS CONTINUE TO SHOW GOOD CONTINUITY IN TIMING AND
STRENGTH. MAINLY ISOLATED CONVECTION REMAINS POSSIBLE FOR HIGHER
ELEVATION AREAS SUNDAY/MONDAY. TEMPS SEE A WEAK DECREASE TO NEAR
NORMAL LEVELS MONDAY AFTER COLD FRONT MOVES THROUGH. THEN
SOUTHWEST FLOW REBUILDS FOR THE REMAINDER OF THE FORECAST PERIOD
WITH A RETURN TO HOT AND DRY CONDITIONS. DMH
&&
.AVIATION...CONTINUED VFR CONDITIONS THROUGH FRIDAY. EXPECT 10 TO
20 KNOT WINDS AT BYI...PIH AND IDA THROUGH SUNSET WITH GUSTS TO 25
KNOTS AT PIH AND IDA. WINDS SHOULD BE LESS ON FRIDAY.
GK
&&
.FIRE WEATHER...A WEAK UPPER LEVEL TROF MAY INDUCE SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON IN ZONES 475 AND 476. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 9 PM FOR ZONES 410...412...AND 413
WITH VERY LOW HUMIDITY BELOW 15 PERCENT AND 25 TO 30 MPH WIND GUSTS
EXPECTED FOR MUCH OF THE EARLY EVENING. EXPECT FRIDAY AND SATURDAY
TO BE DRY WITH LESS WINDS SO AT THIS POINT DO NOT THINK RED FLAG
WARNINGS WILL BE REQUIRED ALTHOUGH IT WILL REMAIN VERY DRY. THERE
IS A CHANCE FOR THUNDERSTORMS IN THE CENTRAL MOUNTAINS...MAINLY
ZONES 475...476 AND 477 ON SUNDAY AS A COLD FRONT APPROACHES.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 6000 FEET FOR
THE IDZ413.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ410.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 5500 FEET FOR
THE IDZ412.
&&
Hazardous weather outlook, Jun 28, 2:09 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
309 AM MDT THU JUN 28 2012
IDZ017>025-031-032-290915-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
309 AM MDT THU JUN 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WEAK STORM SYSTEM WILL MOVE ACROSS IDAHO TODAY. THIS WILL HELP
PRODUCE GUSTY WINDS DURING THE AFTERNOON AND EVENING HOURS. RED
FLAG WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE SNAKE PLAIN AND
SOUTHERN/SOUTHEASTERN MOUNTAINS. PLEASE VISIT
WEATHER.GOV/POCATELLO FOR THE LATEST INFORMATION. THEY ARE IN
EFFECT FROM NOON TO 9PM TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOSTLY DRY AND WARM CONDITIONS WILL CONTINUE ACROSS THE AREA FOR
MOST THE NEXT SEVERAL DAYS. WE WILL SEE A SYSTEM BRING SOMEWHAT
COOLER AIR AND THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHERN MOUNTAINS SUNDAY AND MONDAY. LITTLE TO NO RAIN
AND GUSTY WINDS ARE LIKELY WITH ANYTHING THAT DEVELOPS. MONSOON
MOISTURE MAY MAKE ITS WAY INTO EASTERN IDAHO TOWARD THE END OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Caribou Highlands
- When
- June 28, 1:30 PM MST to June 30, 11:59 PM MST
- Where
- Caribou Highlands forecast zone
- Property damage
- $472 million
- Reported by
- Emergency Manager
A 1038 acre wildfire began at about 2:30 PM on June 28th in the Charlotte Road area of Mink Creek just south of Pocatello. About one-thousand people were evacuated from their homes. The Gibson Jack, Johnny Creek and Mink Creek area down to Portneuf Road were all evacuated in the afternoon. Bannock County commissioners issued a disaster delaration for Bannock County. 66 homes were eventually destroyed by the fire along with 29 outbuildings and numerous motor vehicles. The cost of fighting the fire was estimated at 2 million dollars. Property damage estimates were 472 million dollars. The fire was contained by Monday July 2nd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, June 28 to 30, 20122 deaths · 1 injured · 39 events
- Heat in Michigan, June 28, 201240 injured · 15 events
- Heat in Ohio, June 28 to 30, 201232 events
- Hail and Damaging Winds in Pennsylvania, June 28 to 29, 2012$17,000 · 1 in hail · 11 events
- Excessive Heat and Heat in Kentucky, June 28 to 30, 201222 events
- Heat in Wisconsin, June 28, 201220 events
- Wildfire in Arkansas, June 28, 20122 injured · 1 event
- Hail and Damaging Winds in Indiana, June 28, 20121 in hail · 14 events
- Heat in Kentucky, June 28 to 30, 201212 events
- Hail in Illinois, June 28, 20121.75 in hail · 12 events
- Heat in Missouri, June 28 to 30, 201211 events
- Hail and Damaging Wind in Indiana, June 28, 20122.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395722.